Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 237, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2004, 3:58 PM CDT for Cheyenne County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2004, 3:58 PM CDT (20:58 UTC)
- Expired
- Jul 22, 2004, 4:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 36 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 4:10 PM CDT | HAIL 1 | 6 S St. Francis, KS | BROKE HOUSE AND CAR WINDOWS |
| Jul 22, 4:13 PM CDT | HAIL 1 | 10 S St. Francis, KS | DRIFTING WITH WIND GUSTS TO 54 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 2:35 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 222058 SVRGLD KSC023-222130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 357 PM CDT THU JUL 22 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN NORTHWEST KANSAS * UNTIL 430 PM CDT * AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF ST. FRANCIS...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN CHEYENNE COUNTY AROUND 410 PM CDT... THIS SEVERE THUNDERSTORM WARNING EXTENDS THE PREVIOUS WARNING. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3980 10179 3968 10195 3957 10198 3958 10149 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM CDT, 58 minutes earlier.
Area forecast discussion, Jul 22, 3:00 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT THU JUL 22 2004 .SHORT TERM...(TONIGHT THROUGH SUNDAY) TONIGHT AND FRIDAY...COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON...AND POST FRONTAL UPSLOPE REGIME WILL BE IN PLACE BY TONIGHT. UPPER LEVEL DYNAMICS WILL HELP OUT WITH PRECIPITATION AS WELL...WITH 500 MB WAVE DIGGING SOUTH ACROSS WESTERN KANSAS AND PERSISTENT UPPER LEVEL DIVERGENCE IN RIGHT REAR QUADRANT OF JET. GFS SUFFERING FROM A CONVECTIVE FEEDBACK QPF BULLSEYE ACROSS THE NORTHEAST CWA TONIGHT...AND ROBS MOISTURE FROM THE WESTERN ZONES. ETA/WRF/RUC LOOK MORE REALISTIC FOR AN UPSLOPE EVENT...AND CATEGORICAL POPS WARRANTED ALL ZONES. NUMEROUS SHOWERS WILL LINGER IN THE WEST ON FRIDAY AS UPSLOPE CONTINUES...TAPERING TO SCATTERED SHOWERS IN THE EAST. TEMPERATURES WILL BE MUCH BELOW NORMAL UNDER AN OVERCAST SKY AND NORTHEAST SURFACE WINDS...COULD EVEN SEE SOME RECORD LOW HIGHS...AND WILL UNDERCUT THE MAV BY ABOUT 5F (CLOSE TO MET AND UKMET GUIDANCE). CHANCE OF SHOWERS WILL GRADUALLY DIMINISH AND COME TO AN END BY LATE FRIDAY NIGHT PER MAV POPS. SATURDAY...SHORTWAVE TROUGH WILL TRACK SOUTHEASTWARD ACROSS THE NORTHERN HIGH PLAINS DURING THE DAY AND CENTRAL HIGH PLAINS SATURDAY NIGHT. MOISTURE/INSTABILITY AXIS WILL BE PUSHED AGAINST THE FRONT RANGE...WHERE THUNDERSTORMS WILL INITIATE. SHEAR PROFILES WILL BE FAVORABLE FOR A FEW SUPERCELLS TO DEVELOP OVER COLORADO SATURDAY AFTERNOON...BUT AS THEY MOVE EASTWARD INTO KANSAS AND NEBRASKA INTENSITY/COVERAGE SHOULD DIMINISH WITH THE LACK OF MOISTURE/LOSS OF DAYTIME HEATING. MET/MAV IN GOOD AGREEMENT FOR HIGHS AND NO PLANS TO DEVIATE. SUNDAY...SHORTWAVE RIDGING WILL BE MOVING THROUGH IN THE NORTHWEST FLOW ALOFT. NONETHELESS...STEEP LAPSE RATES WILL BE IN PLACE AGAIN OVER EASTERN COLORADO. DAYTIME HEATING OVER THE PALMER DIVIDE/CHEYENNE RIDGE SHOULD BE ENOUGH TO INITIATE THUNDERSTORMS. MOISTURE AND INSTABILITY AXIS FURTHER EAST THAN SATURDAY...AKRON TO LA JUNTA...AND STORMS SHOULD MAKE BETTER HEADWAY INTO KANSAS/NEBRASKA DURING THE EVENING BEFORE DIMINISHING WITH LOSS OF DAYTIME HEATING. AGAIN...SHEAR PROFILES FAVORABLE FOR SUPERCELLS...MAINLY OVER COLORADO...BUT DIMINISHING INSTABILITY EASTWARD THROWS INTO DOUBT IF INTENSITY CAN BE SUSTAINED. && .LONG TERM...(MONDAY THROUGH THURSDAY) TROUGH WHICH WILL DIG INTO THE UPPER MISSISSIPPI RIVER VALLEY THIS WEEKEND WILL BE KICKED OUT BY DISTURBANCE EJECTING INTO THE CANADIAN PRAIRIE MID WEEK. FOR THE CENTRAL HIGH PLAINS...NORTHWEST FLOW EARLY IN THE WEEK WILL GRADUALLY TRANSITION TO A ZONAL FLOW BY THE END OF THE WEEK. THUS...EXPECT A SLOW WARMING TREND...AND IN GENERAL WILL BE UNDERCUTTING MEX GUIDANCE. CONVECTION...INSTABILITY AND MOISTURE AXIS WILL BEGIN THE WEEK OVER EASTERN COLORADO...AND MOVE A LITTLE FURTHER EAST EACH DAY IN A PERSISTENT LOW LEVEL UPSLOPE REGIME. CANADIAN DISTURBANCE WILL DRAG A COLD FRONT THROUGH THE HIGH PLAINS ON THURSDAY. THUS...WILL HAVE SLIGHT/CHANCE POPS IN COLORADO IN THE AFTERNOON AND KANSAS/NEBRASKA IN THE EVENING EARLY IN THE PERIOD...WITH INCREASING AFTERNOON AREAL COVERAGE BY MID WEEK TO COINCIDE WITH INSTABILITY AND MOISTURE AXIS MOVEMENT. CHANCE POPS WILL BE LIMITED TO SOUTHWEST ZONES MONDAY NIGHT WHEN LEFT EXIT REGION OF JET AND 700 MB VORT MAX SLIDE ACROSS COLORADO. CHANCE POPS MAY BE WARRANTED FOR THURSDAY...BUT TIMING OF THE FRONT DIFFICULT AT THIS RANGE...SO LEFT SLIGHT CHANCES FOR NOW. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
Hazardous weather outlook, Jul 22, 11:40 AM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT THU JUL 22 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1040 AM MDT THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A COLD FRONT MOVES ACROSS THE TRI-STATE AREA. A FEW OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...HEAVY RAIN MAY CAUSE LOCALIZED FLOODING...ESPECIALLY ACROSS EXTREME SOUTHWEST NEBRASKA WHERE RECENT RAIN HAS LEFT THE GROUND NEARLY SATURATED IN SOME LOCATIONS. SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN...WILL CONTINUE THROUGH THE EVENING HOURS BEFORE DECREASING IN INTENSITY AND COVERAGE DURING THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR SHOWERS AND PERHAPS A FEW THUNDERSTORMS THROUGH WEDNESDAY WITH THE HIGHEST PROBABILITY OVER FAR EASTERN COLORADO AND THE LEAST OVER THE HILL CITY AREA. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MWM
In the hours before
Special weather statement, Jul 22, 2:50 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 150 PM MDT THU JUL 22 2004 COZ090>092-KSZ001-013-027-041-NEZ079-230000- CHEYENNE CO-CHEYENNE KS-DUNDY-GREELEY-KIT CARSON-SHERMAN-WALLACE- YUMA- 150 PM MDT (250 PM CDT) THU JUL 22 2004 THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 666 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 6 PM MDT (7 PM CDT). THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN EASTERN COLORADO...YUMA...KIT CARSON...CHEYENNE. IN SOUTHWEST NEBRASKA...DUNDY. IN NORTHWEST KANSAS...CHEYENNE...SHERMAN...WALLACE...AND GREELEY. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. HAIL TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... DANGEROUS LIGHTNING...AND ISOLATED TORNADOES WILL BE POSSIBLE IN ANY OF THESE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...TAKE ACTION IMMEDIATELY. JOHNSON
Local storm report, Jul 22, 3:08 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 13 NW ST. FRANCIS 39.90N 101.97W
07/22/2004 60 MPH CHEYENNE KS TRAINED SPOTTER
&&
MEHLELocal storm report, Jul 22, 3:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND GST 10 NW ST. FRANCIS 39.87N 101.93W
07/22/2004 60 MPH CHEYENNE KS TRAINED SPOTTER
&&
MEHLELocal storm report, Jul 22, 3:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT THU JUL 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND GST 4 SW ST. FRANCIS 39.73N 101.85W
07/22/2004 75 MPH CHEYENNE KS TRAINED SPOTTER
0244 PM HAIL 4 SW ST. FRANCIS 39.73N 101.85W
07/22/2004 1.00 INCH CHEYENNE KS TRAINED SPOTTER
&&
MEHLEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:57 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 93 min |
| Jul 22, 3:07 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 53 min |
| Jul 22, 4:03 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 87 min |
| Jul 22, 5:07 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 23 min |
| Jul 22, 5:28 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 32 min |
| Jul 22, 6:03 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.